Breast radiotherapy – side effects

All patients experience a different range and severity of side effects during and after treatment. Most patients suffer relatively minor side effects from breast radiotherapy.

Short term (‘early’) side effects

These are common, occur during or shortly after treatment, and are temporary (as the normal tissues heal after radiation exposure).

The skin in the treated area may turn red (like sunburn) and become tender and itchy in the second or third week of treatment.

Skin reactions often get worse for a short time after the treatment is finished.

A few patients suffer peeling or blistering of the skin (most commonly underneath the breast and / or in skin creases in the lower neck). If this happens, it may take two to four weeks to heal; please talk to your oncologist or radiographers if this happens.

The redness often turns darker over a period of weeks, but eventually fades back to a natural skin colour.

You may feel tired during and for a few weeks after radiotherapy. The severity of tiredness varies considerably between patients. Many people can continue to work during radiotherapy.

Sometimes the tiredness briefly gets worse after treatment finishes.

Severe fatigue is unusual and often more common in patients who’ve also received chemotherapy.

Occasionally patients experience a temporary tickly dry cough towards the end of, or shortly after, treatment. This usually gets better without any intervention.

Very rarely, patients experience a short-lived sensation of breathlessness.

The breast may become a little swollen after treatment but this usually settles within a few months.

Long term (‘late’) side effects

Long term side effects are less common but can appear months or years after treatment. The benefits of radiotherapy almost always outweigh the small likelihood of long term side effects.

Many patients experience sharp pains or ‘twinges’ in the breast. These are mild, often come on when you least expect them and usually last just a few seconds. Over time (sometimes two or three years) the severity and frequency subsides.
The breast tissue can become firmer and heavier after radiotherapy (this is known as ‘fibrosis’), leading to subtle changes in the size and shape of the breast. Over time, the changes usually soften and subside.
Sometimes the skin of the breast takes on a ‘dimpled’ appearance or tiny blood vessels under the skin appear. These changes tend to be permanent.
This can occur after radiotherapy to the armpit (axilla) lymph nodes. Continuing to do arm exercises usually helps.
Swelling of the breast or arm and hand can occur after surgery and, less commonly, after radiotherapy. Lymphoedema is rare, but when it occurs is usually permanent though it can be kept under control with compression sleeves if necessary.

If you develop lymphoedema you should contact your breast care nurse who will ensure you get any specialist help you need to manage the condition so that it doesn’t interfere with your everyday life.

Old fashioned radiotherapy techniques are now known to have caused damage to the arteries of the heart in some patients, leading to an increased risk of heart disease in later life after left breast radiotherapy.

Modern radiotherapy, including the use of DIBH, minimises the radiation dose to the heart so long term cardiac effects are now extremely rare.

A full description and patient information film is available here.

Radiation to the breast can cause some scarring (fibrosis) to a tiny portion of the underlying lung. This does not cause long term chest symptoms, but it may be apparent on an x-ray or CT scan of the chest taken in later life.
In the very unusual situation where patients need radiotherapy to the armpit after surgery, damage to the nerves can cause weakness and numbness of the arm.
Radiation-induced cancers of the breast area are extremely rare after radiotherapy (approximately 3 cases per 1000 patients treated at 15 years). They can be cured by early surgical removal.

Breast radiotherapy information film


Read more from


“The support I’ve received has been invaluable and
made the journey easier”